With or Without U? The Appropriate Test for a U-Shaped Relationship

Peer-reviewed Journal Article

Lind, Jo Thori & Halvor Mehlum (2010) With or Without U? The Appropriate Test for a U-Shaped Relationship, Oxford Bulletin of Economics and Statistics 72(1): 109–118.
Download Reviewed, pre-typeset version
.pdf

Nonlinear relationships are common in economic theory, and such relationships are also frequently tested empirically. We argue that the usual test of nonlinear relationships is flawed and derive the appropriate test for a U-shaped relationship. Our test gives the exact necessary and sufficient conditions for the test of a U shape in finite samples in a large class of models.

Read the article here

Authors

Halvor Mehlum

Halvor Mehlum

Research Economist, Department of Economics, University of Oslo